MAUDE Adverse Event Report: B. BRAUN MEDICAL INC. PENCAN®; SPINAL ANESTHESIA KIT

B. BRAUN MEDICAL INC. PENCAN®; SPINAL ANESTHESIA KIT
Catalog Number 333851
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Pain (1994); Foreign Body In Patient (2687)
Date of Event 09/08/2022
Type of Reportable Event Malfunction
Event or Problem Description
As stated in the complaint description: customer complaint advocate summarized patient experience from document: during hip replacement surgery needle retained in patient post operatively.As a result of the left behind introducer needle, plaintiff began to suffer pain and impairment.At first, the plaintiff felt as though he had been shot with a bb.Progressively, plaintiff's pain, discomfort and impairment became worse.In an effort to determine the source of his pain, the plaintiff was worked up for a contralateral hip replacement.Radiology and/or clinically, the hip did not justify this operation.Plaintiff continued to suffer.Believing the pain may have then been spine related, plaintiff began a workup for a spinal procedure.As part of that workup, plaintiff was sent for a mr imaging.The mri technician began the study but was immediately alerted by artifact on the scan that plaintiff had metal in his body at the site of the scan.The potentially dangerous procedure was immediately stopped, and the plaintiff was questioned and denied having any known metal in his low back or spine.An x-ray was then taken which revealed the left behind introducer needle from months before.Plaintiff was then required to obtain the services of (b)(6).To remove the needle, which was removed at sky ridge medical center on (b)(6) 2023.(b)(6) used a technique to remove the needle which is similar to that used to remove a bullet from a person's body.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).The investigation is ongoing at this time.A follow-up will be submitted when the investigation results become available.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).No sample and/or lot number were provided.Further investigation of the complaint is not possible without a sample and/or lot number.The reported defect was unable to be confirmed.The actual defective device is valuable tool in investigating the cause of this incident.We will maintain this report for further references and continue to monitor other reports for similar occurrences.If any additional pertinent information becomes available, a follow up will be submitted.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).One used within a specimen container as well as multiple detailed photographs of the event were provided for evaluation.The used sample received was the needle cannula only without hub attached.Upon visual inspection of the returned photographs, three photos detailed the sample within a specimen container.Three photographs detailed the packaging of the product prior to shipment.One picture was provided of the product insert card which noted the affected item number reported, however, no lot number was identified it was determined these photographs do not provide any details to evaluate the reported issue.The last image provided was an x-ray image with the needle inside the patient, no hub was attached to the end of the needle.Upon evaluation of the sample, no identifiable damage was observed and the needle received was observed to be a full length needle with the hub not attached.The overall length of the needle was taken as well as the grit blasting length.Based on the data from the investigation, the reported defect was confirmed.However, no damage or breakage was identified and it cannot be concluded that the needle cannula came from an introducer needle utilized within a b.Braun kit.We will maintain this report for further references and continue to monitor other reports for similar occurrences.If any additional pertinent information becomes available, a follow up will be submitted.

Brand Name
PENCAN®
Common Device Name
SPINAL ANESTHESIA KIT
Manufacturer (Section D)
B. BRAUN MEDICAL INC.
901 marcon blvd
allentown PA 18109
Manufacturer (Section G)
B. BRAUN MEDICAL INC.
901 marcon blvd
allentown PA 18109
Manufacturer Contact
jonathan severino
901 marcon blvd
allentown, PA 18109
4847197287
MDR Report Key20304290
Report Number2523676-2024-00854
Device Sequence Number20730008
Product Code OFU
UDI-Device Identifier04046964180606
UDI-Public(01)04046964180606
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation 505
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/01/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number333851
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/03/2024
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date09/25/2024
Supplement Report FDA Received Date10/04/2024
04/01/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown